Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Tucson, AZ

July 15, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2008, 4:12 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 4:12 PM MST (23:12 UTC)
Expired
Jul 15, 2008, 6:41 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 152312
FFWTWC
AZC023-160215-
/O.NEW.KTWC.FF.W.0025.080715T2312Z-080716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 715 PM MST

* AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL JUST SOUTH OF THE INTERNATIONAL BOARDER OF 
NOGALES. THIS HEAVY RAINFALL IS OCCURRING IN THE NOGALES WASH BASIN. 
RAINFALL AMOUNTS OF FROM 1.00 TO 3.00 INCHES WILL BE POSSIBLE OVER 
THE NEXT HOUR. THE BASIN HAS RECEIVED VERY HEAVY RAIN OVER THE PAST 
SEVERAL DAYS AND A QUICK AND SIGNIFICANT RISE CAN BE EXPECTED IN THE 
WASH...WHICH WILL LIKELY CAUSE FLOODING ALONG THE WASH IN NOGALES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3139 11080 3134 11081 3134 11101 3140 11100

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 160012
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST TUE JUL 15 2008

AZC023-160215-
/O.CON.KTWC.FF.W.0025.000000T0000Z-080716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
512 PM MST TUE JUL 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT FROM 1.00 TO 2.00 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST 
TWO HOURS JUST SOUTH OF THE INTERNATIONAL BOARDER OF NOGALES. THIS 
HEAVY RAINFALL HAS OCCURRED IN THE NOGALES WASH BASIN. THE BASIN HAS 
RECEIVED VERY HEAVY RAIN OVER THE PAST SEVERAL DAYS AND A QUICK AND 
SIGNIFICANT RISE CAN BE EXPECTED IN THE WASH...WHICH WILL LIKELY 
CAUSE FLOODING ALONG THE WASH IN NOGALES. AT 500 PM THE WASH WAS AT 
1.3 FEET AND A FURTHER RISE CAN BE EXPECTED OVER THE NEXT TWO HOURS. 

LAT...LON 3139 11080 3134 11081 3134 11101 3140 11100

$$

CS
000 
WGUS75 KTWC 160141
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST TUE JUL 15 2008

AZC023-160149-
/O.CAN.KTWC.FF.W.0025.000000T0000Z-080716T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
641 PM MST TUE JUL 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SANTA
CRUZ COUNTY...

WATERS IN THE NOGALES WASH HAVE RECEDED AND FLOODING IS NO LONGER 
EXPECTED. FLOW UP TO 0.50 FEET WILL BE POSSIBLE OVER THE NEXT FEW 
HOURS...AS DRAINAGE FROM EARLIER HEAVY RAINFALL CONTINUES.

LAT...LON 3139 11080 3134 11081 3134 11101 3140 11100

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:15 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 15, 2:15 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE JUL 15 2008

.SYNOPSIS...WE SHOULD SEE FEWER STORMS AROUND FOR THE SECOND HALF OF
THE WEEK AS WE LOOSE SOME OF OUR MOISTURE AND TEMPORARILY COME UNDER
A MORE STABLE ATMOSPHERE.

&&

.DISCUSSION...12Z KTUS SOUNDING WAS STILL PLENTY WET AT 1.7 INCHES
BUT THE TREND IS DOWN A BIT OVER THE LAST 48 HOURS...AND GOES
SOUNDER ESTIMATES ARE HINTING AT MIXING SOME LOWER VALUES IN THIS
AFTERNOON...PERHAPS BELOW 1.5 INCHES IN SOME AREAS. ALSO...THE
DIFFLUENT PATTERN AT H3 AND H2 WE HAVE BEEN SEEING OVER THE SOUTHERN
HALF OF THE STATE THE LAST SEVERAL DAYS IS WRAPPING NORTH AS A
FAIRLY DECENTLY STACKED HIGH CENTER SHIFTS OVERHEAD FROM THE EAST.
EVEN SO...IT LOOKS LIKE AN H7 THETA E RIDGE REMAINS ACTIVE ENOUGH
THROUGH AT LEAST EASTERN AREAS FOR A FEW SHOWERS AND THUNDERSTORMS.
OVERALL A DOWNTURN COMPARED TO RECENT HEAVY THUNDERSTORM COVERAGE
DAYS...BUT WE SHOULD STILL MANAGE MOUNTAIN STORMS AND ISOLATED
EASTERN VALLEY STORMS. GOOD CALL BY MID SHIFT ON DOWN TREND TODAY.

SOME VARIANCE IN MID RANGE MODEL RESOLUTIONS...COULD BE OPEN FOR AN
EASTERLY WAVE BY THIS WEEKEND ACROSS NORTHERN MEXICO AS PER
EUROPEAN...AND HINTED AT TO LESSER EXTENT BY GFS WHICH IS NOW MORE
DOMINATED BY A PACIFIC TROUGH. A MASSAGE OF THE FORECAST BACK TO
NEAR CLIMO GOOD FOR NOW...BUT EARLY NEXT WEEK COULD END UP
RELATIVELY HOT WITH MINIMAL SEASONAL CONVECTION. BOTTOM LINE IS
MODELS HAVE DONE A POOR JOB...AND THERE ARE A LOT OF THINGS TO ARGUE
FOR KEEPING A WETTER BIAS THAN MEDIUM RANGE MODELS ARE CURRENTLY
SHOWING.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SE AZ
CONTINUING INTO THIS EVENING. CLOUD DECKS WILL GENERALLY BE
7-9K FT AGL...WITH LOWER CEILINGS VICINITY TSRA/SRHA. VISIBILITIES
AS LOW AS 2 MILES WITH THE STRONGEST STORMS OBSCURING MOUNTAINS. THE
BULK OF CONVECTIVE ACTIVITY EXPECTED TO END AROUND 16/05Z WITH ONLY
ISOLATED SHRA/TSRA LATE TONIGHT INTO WED MORNING. LIGHT DIURNALLY
DRIVEN SURFACE WINDS OUTSIDE OF TSRA. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 14, 7:27 PM MSTSevere Thunderstorm WarningTWCPima33 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.